California, 2007

Winter Storm in California, December 17 to 18, 2007

December 17 to 18, 2007 · NWS STO · 5 events in 5 counties and zones

A fast moving winter storm brought heavy snow and gusty winds to the mountains on December 18th. This was the first of two winter storms that came in quick succession.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A fast moving winter storm brought heavy snow and gusty winds to the mountains on December 18th. This was the first of two winter storms that came in quick succession.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 17, 4:00 PM PST, 3 hours earlier.

Area forecast discussion, Dec 17, 4:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST MON DEC 17 2007

.DISCUSSION...
STRONG APPROACHING SHORTWAVE OFF THE COAST IS CLEARLY VISIBLE ON
SATELLITE IMAGERY. RADAR AND SURFACE OBSERVATIONS SHOW THAT SNOW
SHOWERS CONTINUE OVER THE WESTERN SLOPES OF THE SIERRA WITH DECENT
UPSLOPE FLOW. OVERRUNNING PRECIPITATION AHEAD OF THE NEXT SYSTEM
WILL SPREAD ACROSS THE AREA OVERNIGHT. SNOW LEVELS WILL RISE BRIEFLY
TO AROUND 4000 FEET IN SHASTA COUNTY...4500 FEET OVER THE COASTAL
RANGE AND THE SIERRA. A WINTER STORM WARNING CONTINUES INTO TUESDAY
AFTERNOON OVER THE BURNEY BASIN/EASTERN SHASTA COUNTY...MOUNTAINS OF
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE
AREA/NORTHERN SHASTA COUNTY...THE WEST SLOPES OF THE NORTHERN SIERRA
NEVADA AND WESTERN PLUMAS COUNTY INCLUDING THE LASSEN PARK AREA.
SNOW AMOUNTS UP TO A FOOT WILL FALL OVERNIGHT OVER THE HIGHER
ELEVATIONS. SURFACE LOW PRESSURE SYSTEM WITH A STRONG FRONTAL
BOUNDARY WILL APPROACH THE COAST EARLY TUESDAY MORNING. 850 WINDS
WITH THIS SYSTEM LOOK RATHER STRONG. AT AROUND 50 KT. SURFACE WINDS
WILL PICK UP TO 55 MPH OVER HIGHER TERRAIN AND INTO THE NORTHERN
SACRAMENTO VALLEY TONIGHT. AREAS WITH SNOW WILL EXPERIENCE REDUCED
VISIBILITY IN MODERATE/HEAVY SNOW ALONG WITH THE STRONGER WINDS. A
WIND ADVISORY HAS BEEN ISSUED FOR SOUTHERN LAKE COUNTY AND THE
NORTHERN SACRAMENTO VALLEY...WHERE MODERATE RAIN IS EXPECTED. GUSTY
WINDS WILL ALSO SPREAD ACROSS THE REST OF THE SACRAMENTO VALLEY BY
TUESDAY AFTERNOON...SO THE ADVISORY MAY NEED TO BE EXPANDED BY LATER
SHIFTS. NAM BUFKIT IS PREDICTING OVER 3.5 INCHES OF PRECIPITATION AT
BLUE CANYON BETWEEN THIS EVENING AND TUESDAY NIGHT...AND THIS SHOULD
BE ALMOST ALL IN THE FORM OF SNOW. UP TO 2 ADDITIONAL FEET OF SNOW
POSSIBLE ON TUESDAY IN THE WESTERN SLOPES OF THE SIERRA
NEVADA...BRINGING TOTALS UP TO AROUND 3 FEET. HEAVIEST PRECIPITATION
IS EXPECTED TUESDAY AFTERNOON 18Z-00Z AS BEST DYNAMICS MOVE OVER THE
REGION WITH HIGHER PW AMOUNTS. PRECIPITATION WILL GRADUALLY END
TUESDAY EVENING.

...EXTENDED FORECAST...(WEDNESDAY THROUGH MONDAY)
ACTIVE WEATHER PATTERN WILL PERSIST INTO NEXT WEEK. ANOTHER
SYSTEM WILL BEGIN TO SPREAD RAIN AND SNOW OVER THE REGION ON
WEDNESDAY AND WEDNESDAY NIGHT. THIS SYSTEM LOOKS LIKE IT WILL BRING
SOME MORE SIGNIFICANT SNOW TO THE MOUNTAINS. THE PATTERN LOOKS TO
BECOME SHOWERY BY THURSDAY AFTERNOON AND THEN TAPER OFF IN THE
EVENING. A RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION FOR FRIDAY
TO KEEP THE INTERIOR DRY FOR A FEW DAYS. A SYSTEM MOVING INTO THE
PACIFIC NORTHWEST ON SATURDAY MAY SPREAD SOME LIGHT RAIN/SNOW ACROSS
THE FAR NORTHERN PORTIONS OF NORTHERN CALIFORNIA BUT MOST AREA ARE
EXPECT TO REMAIN DRY. AHEAD OF A SYSTEM DUE IN CHRISTMAS EVE  SOME
PRECIPITATION MAY START TO OVERRUN THE REGION DURING THE DAY ON
MONDAY. THE MAIN FRONTAL BAND WITH THIS SYSTEM IS CURRENTLY DUE INTO
OUR AREA DURING THE TIME FRAME OF CHRISTMAS EVE AND CHRISTMAS
MORNING. THE HOLIDAY CONTINUES TO LOOK WET.

&&

.AVIATION...
MTNS WILL REMAIN OBSCD IN CLOUDS AND PRECIPITATION. SNOW LEVELS WILL
GENERALLY RANGE FROM 035 OVER SHASTA COUNTY TO 045 FEET OVER THE
WEST SLOPES OF THE SIERRA NEVADA FOR NEXT 24 HOURS. A STRONGER
SYSTEM WILL INCREASE WINDS AND PRECIPITATION OVER THE MTNS WITH SW
GUSTS UP TO 50KT OVER THE HIGHER ELEVATIONS TONIGHT AND TUESDAY. FOR
THE VLY CONDITIONS WILL CONTINUE TO REMAIN MVFR THROUGH ABOUT 23Z
WITH SOME IMPROVEMENT FOR THE LATE AFTERNOON AND EARLY EVENING
HOURS. WHILE CONDITIONS MAY BECOME MOSTLY VFR TO BORDERLINE VFR
EARLY IN THE EVENING AREAS OF MVFR CIGS AND VSBYS ARE EXPECTED TO
DEVELOP BY LATE EVENING OVER THE NORTH END OF THE SAC VLY...WHILE
FURTHER SOUTH VFR CIGS EXPECT WITH AREAS OF MVFR VSBYS. ON TUESDAY
GUSTY SOUTHEAST WINDS WITH MODERATE RAIN IN THE VLY PRODUCING
MAINLY MVFR CONDITIONS WITH OCCASIONAL IFR IN HEAVY RA.
&&

.STO WATCHES/WARNINGS/ADVISORIES...

...WINTER STORM WARNING FROM THIS EVENING THROUGH TUESDAY AFTERNOON
FOR BURNEY BASIN/EASTERN SHASTA COUNTY...MOUNTAINS OF SOUTHWESTERN
SHASTA COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE AREA/NORTHERN
SHASTA COUNTY...THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA AND
WESTERN PLUMAS COUNTY INCLUDING THE LASSEN PARK AREA.
...WIND ADVISORY IN EFFECT FROM 1 AM PST TO 4 PM PST TUESDAY FOR
SOUTHERN CLEAR LAKE COUNTY AND THE NORTHERN SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Dec 17, 7:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST MON DEC 17 2007

CAZ013>019-063-064-066>069-181500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC FRONTAL SYSTEM MOVING THROUGH THE NORTH STATE IS BRINGING
SNOW AND BREEZY WINDS TO THE SIERRA CASCADE RANGE THIS MORNING. THIS
SYSTEM IS EXPECTED TO MOVE EAST OF THE CWA THIS AFTERNOON. ANOTHER
WETTER SYSTEM IS FORECAST TO MOVE THROUGH NORTHERN CALIFORNIA
TONIGHT BRINGING STRONG WINDS AND HEAVY SNOW.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A WET PACIFIC STORM SYSTEM IS EXPECTED TO BRING HEAVY SNOW TO THE
NORTHERN CALIFORNIA MOUNTAINS WITH 2 FEET OR MORE OF SNOWFALL
POSSIBLE AT THE HIGHEST ELEVATIONS BY TUESDAY NIGHT. GUSTY WINDS ARE
LIKELY WITH THIS SYSTEM AS WELL. MORE WEATHER SYSTEMS ARE POSSIBLE
THURSDAY AND SOMETIME OVER THE WEEKEND.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Shasta Lake/North Shasta County

When
December 17, 7:00 PM PST to December 18, 9:00 AM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

Four to six inches of snow fell down to 3000 feet with wind gusts to 50 mph. This was the first storm of the season for this zone.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
December 17, 7:00 PM PST to December 18, 9:00 AM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Mesonet

The snow level was down to 2500 feet and up to six inches of snow fell at the higher elevations with wind gusts to 50 mph. This was the first storm of the season for this zone.

Winter Storm, Burney Basin/Eastern Shasta County

When
December 17, 11:00 PM PST to December 18, 11:00 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Mesonet

Four to six inches of snow fell down to 3000 feet with wind gusts to 50 mph. This was the first storm of the season for this zone.

Winter Storm, Mt Shasta/Western Plumas County

When
December 17, 11:00 PM PST to December 18, 3:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

The snow level was 3500 to 4000 feet and up to a foot of snow fell at the higher elevations. Wind gusts reached 50 mph.

Winter Storm, West Slope Northern Sierra Nevada

When
December 18, 12:00 AM PST to 7:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

The snow level was 4000 to 5000 feet and up to a foot of snow fell at the higher elevations. Wind gusts reached 45 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111547, 111550, 111548, 111552, 111553.